Alert archive / Montana / Lake Wind Advisories in 2011
Lake Wind Advisory 4, NWS Missoula, MT
NWS Missoula, MT issued this lake wind advisory at Mar 31, 2011, 9:43 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Mar 31, 2011, 2:00 PM MDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2011, 9:43 AM MDT (15:43 UTC)
- In effect from
- Mar 31, 2011, 2:00 PM MDT
- Expired
- Mar 31, 2011, 5:05 PM MDT
- In force
- 3 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 3.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 493 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KMSO 311543 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 943 AM MDT THU MAR 31 2011 MTZ007-010300- /O.NEW.KMSO.HW.W.0002.110331T1700Z-110401T0400Z/ BUTTE/BLACKFOOT REGION- 943 AM MDT THU MAR 31 2011 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING. * IMPACTS/TIMING: WEST WINDS WILL BECOME INCREASINGLY STRONG EARLY THIS AFTERNOON AND REMAIN ELEVATED THROUGH THIS EVENING. STRONG WIND GUSTS WILL IMPACT TRAVEL...ESPECIALLY ALONG NORTH-SOUTH TRAVEL CORRIDORS...AND COULD CAUSE PROPERTY DAMAGE. HIGH PROFILE VEHICLES AND SEMI TRUCKS SHOULD USE EXTREME CAUTION WHILE TRAVELING THROUGH THIS AREA TODAY. * WINDS: SUSTAINED WEST WINDS OF 40 MPH WITH GUSTS UP TO 60 MPH. HIGHER GUSTS ARE POSSIBLE LATE THIS AFTERNOON. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 50 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ MTZ003-010300- /O.NEW.KMSO.LW.Y.0004.110331T2000Z-110401T0300Z/ FLATHEAD/MISSION VALLEYS- 943 AM MDT THU MAR 31 2011 ...LAKE WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR FLATHEAD LAKE... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING. * IMPACTS/TIMING: WEST WINDS WILL INCREASE THIS AFTERNOON AND REMAIN ELEVATED THROUGH EARLY EVENING. INCREASED CHOP AND SWELLS SHOULD BE ANTICIPATED OVER FLATHEAD LAKE...ESPECIALLY ALONG THE EASTERN SHORES. * WINDS: SUSTAINED WEST WINDS OF 20 TO 25 MPH WITH GUSTS TO 35 MPH. HIGHER GUSTS ARE POSSIBLE LATE THIS AFTERNOON. * WAVE HEIGHTS: 1 TO 3 FEET...LOCALLY UP TO 4 FEET ALONG EASTERN HALF OF FLATHEAD LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON THE LAKE. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE SIGNIFICANTLY LESS ON UPWIND SHORES. && $$ IDZ007-010300- /O.EXT.KMSO.WI.Y.0011.000000T0000Z-110401T0400Z/ OROFINO/GRANGEVILLE REGION- 843 AM PDT THU MAR 31 2011 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GRANGEVILLE AND VICINITY... THE WIND ADVISORY FOR GRANGEVILLE AND VICINITY IS NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING. * IMPACTS/TIMING: SOUTH WINDS WILL INCREASE THROUGH THE AFTERNOON AND REMAIN ELEVATED THROUGH EARLY EVENING. HIGH PROFILE VEHICLES AND SEMI TRUCKS SHOULD USE CAUTION WHILE TRAVELING THROUGH THIS AREA TODAY. * WINDS: SOUTH WINDS OF 30 TO 35 MPH WITH GUSTS UP TO 50 MPH. HIGHER GUSTS ARE POSSIBLE LATE THIS AFTERNOON. $$
1 follow-up statement
958 WWUS75 KMSO 312305 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 505 PM MDT THU MAR 31 2011 MTZ007-010015- /O.CAN.KMSO.HW.W.0002.000000T0000Z-110401T0400Z/ BUTTE/BLACKFOOT REGION- 505 PM MDT THU MAR 31 2011 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE HIGH WIND WARNING. WEST WINDS 15 TO 30 MPH CAN STILL BE EXPECTED THROUGH THE EVENING HOURS...THEN DECREASE AFTER SUNSET. OCCASIONAL GUSTS TO 40 MPH ARE ALSO POSSIBLE OVER MACDONALD PASS THROUGH THIS EVENING. $$ IDZ007-010015- /O.CAN.KMSO.WI.Y.0011.000000T0000Z-110401T0400Z/ OROFINO/GRANGEVILLE REGION- 405 PM PDT THU MAR 31 2011 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND ADVISORY. SOUTH WINDS 20 TO 25 MPH SUSTAINED WITH GUSTS UP TO 35 MPH CAN BE EXPECTED THROUGH THE EVENING HOURS...THEN DIMINISH AFTER NIGHTFALL. $$ MTZ003-010015- /O.CAN.KMSO.LW.Y.0004.000000T0000Z-110401T0300Z/ FLATHEAD/MISSION VALLEYS- 505 PM MDT THU MAR 31 2011 ...LAKE WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE LAKE WIND ADVISORY. LOCAL SOUTH WINDS 15 TO 25 MPH CAN STILL BE EXPECTED OVER THE LAKE THROUGH THIS EVENING...THEN DIMINISH AFTER NIGHTFALL. $$
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Mar 31, 3:21 AM MDT, 6 hours 22 minutes earlier.
Area forecast discussion, Mar 31, 3:21 AM MDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
321 AM MDT THU MAR 31 2011
.DISCUSSION...TODAY AND FRIDAY...A VERY MOIST WESTERLY FLOW
REMAINS OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO TODAY. IN ADDITION
A STRONG (+120KT) JET REMAINS OVER WESTERN MONTANA. THE STRONG
UPPER LEVEL WINDS MIXED DOWN TO THE SURFACE ON WEDNESDAY AND ARE
EXPECTED TO MIX DOWN AGAIN TODAY. WINDS HAVE REMAINS STRONG IN THE
GRANGEVILLE AREA OVER NIGHT AND THEY WILL INCREASE THIS MORNING
BACK INTO ADVISORY CRITERIA...SO WILL LEAVE THE ADVISORY IN PLACE
UNTIL 11AM PDT. THE WINDS ACROSS FLATHEAD LAKE WILL BE INCREASING
AGAIN TODAY...BUT DO NOT EXPECT THEM TO REACH LAKE WIND CRITERIA.
WITH THE ABUNDANT MOISTURE FEED TODAY WILL SEE THE MOUNTAINS
RECEIVE SIGNIFICANT PRECIPITATION...BUT SNOW LEVELS WILL BE HIGH
ENOUGH THAT A LOT OF THE PRECIPITATION WILL BE IN THE FORM OF
RAIN. THE STRONG WINDS WILL PRODUCE DOWN SLOPING CONDITIONS IN
MANY OF THE VALLEYS AND LIMIT THE PRECIPITATION. ON FRIDAY A WEAK
DIRTY RIDGE WILL BUILD INTO THE AREA. WINDS AND PRECIPITATION WILL
DECREASE FRIDAY...BUT STILL EXPECT SOME MAINLY MOUNTAIN SHOWERS
ACROSS NORTHWEST MONTANA.
THIS WEEKEND...THE MODELS CONTINUE TO SHOW AN IMPRESSIVE LOW
PRESSURE SYSTEM SWINGING THROUGH THE NORTHERN ROCKIES. THIS SYSTEM
SHOULD BRING WIDESPREAD PRECIPITATION TO THE REGION WITH THE
HIGHER TERRAIN SEEING SOME DECENT SNOW ACCUMULATIONS. THE
DISCREPANCY OF THE SYSTEM IS THE TIMING OF INDIVIDUAL FEATURES
ASSOCIATED WITH THE LOW. THE GFS AND ECMWF ARE AROUND 12 HOURS
DIFFERENT ON THE TIMING OF THE COLD FRONT THROUGH THE REGION...BUT
THE BULK OF THE PRECIPITATION DOES APPEAR TO FALL DURING THE DAY
SATURDAY. THE PASSAGE OF THE COLD FRONT COULD ONCE AGAIN BRING
SOME GUSTY WESTERLY WINDS TO THE NORTHERN ROCKIES.
A WEAK RIDGE OF HIGH PRESSURE IS ANTICIPATED TO BUILD OVER THE
REGION SUNDAY NIGHT THROUGH MONDAY. THEN THE MODELS DIVERGE ON A
SOLUTION OF THE UPPER LEVEL PATTERN. THE GFS IS INDICATE MORE OF A
WARMER SOUTHWESTERLY FLOW PATTERN WHILE THE ECMWF HAS A COOLER
NORTHWESTERLY FLOW. BOTH MODELS DO INDICATED AN ACTIVE PATTERN FOR
PRECIPITATION...BUT TEMPERATURES WILL BE DIFFICULT SO TRENDED
TOWARD CLIMATOLOGY. ANOTHER TROUGH OF LOW PRESSURE IS EXPECTED BY
THE END OF THE WEEK BUT STRENGTH IS UNCERTAIN AT THIS TIME.
&&
AVIATION...INTENSE NORTHWESTERLY FLOW ALOFT WILL IMPACT FLYING
CONDITIONS TODAY ACROSS THE NORTHERN ROCKIES. WIDESPREAD TERRAIN
OBSCURATIONS ARE ANTICIPATED DURING THIS TIME DUE TO WIDESPREAD
PRECIPITATION. STRONG WINDS ALOFT WILL TRANSLATE TO STRONG SURFACE
WINDS. THE WINDS WILL DIMINISH THIS EVENING INTO FRIDAY. A WEAK
RIDGE WILL BUILD INTO THE REGION ON FRIDAY.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...WIND ADVISORY UNTIL 11 AM PDT THIS MORNING FOR GRANGEVILLE AND
VICINITY.
&&
SHORT TERM...KOLATA
LONG TERM....SMITH
AVIATION...KOLATAThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 9:43 AM MDT | High Wind Warning | MSO | Deer Lodge, Granite, Powell, Silver Bow | 7 hr |
Nearby
Lake Wind Advisories in Montana, 2011Every lake wind advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.